Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 87, NWS San Diego, CA

September 7, 2013San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 7, 2013, 2:16 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 2:16 PM PDT (21:16 UTC)
Expired
Sep 7, 2013, 5:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 69 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WGUS56 KSGX 072116
FFWSGX
CAC071-080015-
/O.NEW.KSGX.FF.W.0087.130907T2116Z-130908T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
216 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF HESPERIA...

* UNTIL 515 PM PDT

* AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...ALONG WITH STATE      
  ROUTE 38...WEST FORK MOJAVE RIVER...MOJAVE RIVER AND GOVERNOR      
  EDMUND G BROWN CALIFORNIA AQUEDUCT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLASH FLOODING OR DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3446 11734 3447 11718 3427 11719 3425 11730
      3430 11745

$$

JJT
2 follow-up statements
528 
WGUS76 KSGX 072201
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
301 PM PDT SAT SEP 7 2013

CAC071-080015-
/O.CON.KSGX.FF.W.0087.000000T0000Z-130908T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
301 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS ENDED FOR THE MOMENT OVER THE WARNED AREA. 
HOWEVER...DUAL POLARIZATION STORM TOTAL PRECIPITATION ACCUMULATION 
HAS ESTIMATED THAT 1.75 TO 2 INCHES OF RAIN HAS FALLEN OVER PORTIONS 
OF THE AREA IN THE PAST FEW HOURS. FLASH FLOODING REMAINS POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HESPERIA 
STATE ROUTE 38...WEST FORK MOJAVE RIVER...MOJAVE RIVER AND THE 
GOVERNOR EDMUND G BROWN CALIFORNIA AQUEDUCT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLASH FLOODING AND DAMAGE FROM FLASH FLOODS TO THE
NATIONAL WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3446 11734 3447 11718 3427 11719 3425 11730
      3430 11745

$$

JJT
837 
WGUS76 KSGX 072332
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
432 PM PDT SAT SEP 7 2013

CAC071-072336-
/O.CAN.KSGX.FF.W.0087.000000T0000Z-130908T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
432 PM PDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN
BERNARDINO COUNTY...

HEAVY RAINFALL HAS ENDED OVER THE AREA AND FLASH FLOODING IS NO 
LONGER EXPECTED...SO THE FLASH FLOOD WARNING IS CANCELLED. 
HOWEVER...MINOR RUN-OFF WILL CONTINUE THROUGH THE NEXT COUPLE HOURS 
AND MOTORISTS ARE URGED TO USE CAUTION.

NEVER DRIVE THROUGH FLOODED ROADWAYS. ALWAYS FIND AN ALTERNATE ROUTE.

LAT...LON 3446 11734 3447 11718 3427 11719 3425 11730
      3430 11745

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:15 PM PDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 7, 1:15 PM PDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT SEP 7 2013

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL DIMINISH THIS EVENING OVER THE
MOUNTAINS...BUT MAY REFIRE AGAIN ON SUNDAY AFTERNOON WITH LINGERING
MONSOONAL MOISTURE. LOW PRESSURE WILL BE DEVELOPING ALONG THE WEST
COAST EARLY NEXT WEEK...BRINGING COOLER WEATHER AND DECREASING
THUNDERSTORM CHANCES OVER THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHOWERS AND TSTMS GOT AN EARLY START LATE THIS MORNING OVER THE
MOUNTAINS...AND EXPECT IT WILL BE ANOTHER VERY ACTIVE AFTERNOON AND
EVENING. GPS SOUNDERS OVER THE DESERTS ARE ESTIMATING PW VALUES
AROUND TWO INCHES SO PLENTY OF FUEL FOR TORRENTIAL RAINFALL AGAIN
UNTIL AROUND SUNSET. A FEW TSTMS MAY POP OVER THE INLAND EMPIRE AS
WELL...BUT WATER VAPOR IMAGERY AND SOUNDERS WEST OF THE MOUNTAINS
SHOW THE MOIST LAYER IS SHALLOW. QUITE WARM TO HOT AGAIN THIS
AFTERNOON WITH TEMPS IN THE 80S NEAR THE COAST...AND 90S TO AROUND
100 F INLAND. VERY WEAK SFC PRESSURE GRADIENTS AT MIDDAY.

DUE TO THE VERY HIGH DEWPOINTS OVER THE LOWER DESERTS...THE
OPERATIONAL EMC RAP INDICATES SURFACE-BASED CAPES APPROACHING 3500
OVER THE LOWER DESERTS THIS AFTERNOON. SHOULD THIS AREA CONVECT...
THUNDERSTORMS COULD APPROACH SEVERE LIMITS AS WELL AS PRODUCE
TORRENTIAL DOWNPOURS. THE 18Z 3-KM HRRR HAS MODELED THE BEGINNING OF
THE CONVECTION WELL TODAY AND DOES NOT INDICATE ANY ACTIVITY IN THE
COACHELLA VALLEY THIS AFTERNOON. HOWEVER CONVECTION DOES BECOME
INTENSE OVER THE SANTA ROSAS...AND OVER THE SAN DIEGO COUNTY
DESERTS. NUMEROUS HRRR RUNS ALSO SHOW ISOLATED CONVECTION OVER THE
INLAND EMPIRE. ANY STORMS THAT DEVELOP OVER THE IE WILL WILL NOT
HAVE THE DEEP LAYER MOISTURE AVAILABLE OVER THE MTNS/DESERTS.

GLOBAL MODELS GENERALLY AGREE THE LARGE SUBTROPICAL HIGH...CENTERED
OVER THE GREAT PLAINS...WILL DRIFT EASTWARD THROUGH TUE...WHILE A
WEAK TROUGH DEVELOPS SOUTHWARD OVER SOCAL. THIS WILL ALLOW HEIGHTS/
THICKNESS TO DROP OFF ACROSS THE REGION...AND GRADUALLY ALLOW THE
MARINE LAYER TO BECOME REESTABLISHED NEXT WEEK. IN THE MEANTIME...
THE SLOW EASTWARD PROPAGATION OF THE TROUGH AXIS THROUGH THE REGION
SHOULD SHUNT THE DEEP LAYER MONSOONAL MOISTURE OFF TO THE EAST...
DECREASING THE TSTM CHANCES OVER THE MTNS/DESERTS NEXT WEEK.

REMNANTS OF TROPICAL STORM LORENA ARE DRAWN NORTHWARD AHEAD OF THE
TROUGH EARLY NEXT WEEK SO PLACEMENT OF THE DEVELOPING TROUGH AXIS IS
CRITICAL. BOTH THE 12Z ECMWF/GFS SHOW THE TROUGH AXIS E OF THE CWA
ON MON. THIS SHOULD KEEP THE BULK OF THE CLOUDS AND MOISTURE TO OUR
EAST AND THE 12Z ECMWF SEEMS TO BE TRENDING CLOSER THE THE GFS
SOLUTION. THE NAM 12 STILL SHOWS THE MTNS EAST CONVECTING ON
MON...BUT NO NOCTURNAL ACTIVITY OVER THE AREA. POPS HAVE BEEN PARED
BACK EARLY NEXT WEEK...EXPECTING THE BIGGER THREAT MORE TO THE EAST.

LOOKING AHEAD TO THE END OF NEXT WEEK...12Z GLOBAL MODEL RUNS STILL
DIVERGE OVER THE SW. BOTH THE GFS/ECMWF LOOK DRY...BUT THE GFS IS
FAVORED AND A BIT WARMER.

&&

.AVIATION...
072010Z...COAST/VALLEYS...FROM 2100 UTC THROUGH 08/0300
UTC...THUNDERSTORMS OVER MTNS WILL PRODUCE SCT-FEW DEBRIS CLDS AOA
8000 FT MSL OVER THE COAST/VALLEYS. SLIGHT CHANCE OF FOG REACHING
KSAN...KCRQ...AND/OR KSNA DURING THE 08/1100-1500 UTC
TIME-FRAME...BUT CONFIDENCE IS LOW IN THIS OCCURRING.
OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SUNDAY MORNING.

MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 08/0100
UTC WITH BASES 7000-10000 FT MSL AND CB TOPS TO 40000 FT
MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY RAIN...SMALL
HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS. OTHERWISE...UNRESTRICTED
VIS THROUGH SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT TODAY THROUGH THIS EVENING FOR
     THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION...HARRISON
Hazardous weather outlook, Sep 7, 6:15 AM PDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 AM PDT SAT SEP 7 2013

CAZ055-056-058-060>062-080200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE
MOUNTAINS AND DESERTS. FLASH FLOODING IS POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT BEGINNING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS. LOCALIZED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED FOR THIS AREA TODAY.

CAZ042-048-050-057-080200-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM AND HUMID AGAIN TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ043-080200-
SAN DIEGO COUNTY COASTAL AREAS-
615 AM PDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD/MOEDE

In the hours before

Local storm report, Sep 7, 1:17 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLOOD            1 E FOREST FALLS        34.09N 116.90W
09/07/2013                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            MILL CREEK IS RUNNING 2 FEET DEEP AND 50 FEET WIDE.
            CAMPERS ARE STRANDED ON THE NORTH SIDE OF MILL CREEK.

&&

JTHOMAS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:26 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 7, 12:27 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Sep 7, 12:29 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Sep 7, 12:42 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 7, 1:01 PM PDTAreal Flood AdvisorySGXSan Diego5 hr
Sep 7, 1:10 PM PDTSevere Thunderstorm WarningSGXSan Diego65 min
Sep 7, 1:29 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 7, 2:00 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 7, 2:07 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Sep 7, 2:32 PM PDTSevere Thunderstorm WarningSGXSan Diego58 min
Sep 7, 2:49 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 7, 2:56 PM PDTSpecial Weather StatementSGX49 min
Sep 7, 3:12 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Sep 7, 3:29 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Sep 7, 3:30 PM PDTSpecial Weather StatementSGX15 min
Sep 7, 3:38 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Sep 7, 3:45 PM PDTFlash Flood WarningSGXSan Diego3 hr
Sep 7, 3:46 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 7, 4:27 PM PDTSpecial Weather StatementSGXSan Diego93 min
Sep 7, 4:37 PM PDTSpecial Weather StatementSGXSan Diego83 min
Sep 7, 4:44 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego91 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.